Jump to content

Meloxicam Side Affects And Sulcrate Plus


Bogangles
 Share

Recommended Posts

Our girl has been on meloxicam for almost a month now. A visit last Friday with a different vet to get another opinion was concerned about the affects of this drug (dark stool, reduced appetite and sensitivity of greyhounds) so she prescribed sulcrate plus and recommended taking her off meloxicam. As of today she has had two doses of sulcrate (5 mls to be taken without food an hour before and after the dosage). No meloxicam has been given to her today. I was told that there would be an immediate effect of relief if there was any pain due to bleeding out or stomach ulcer but so far she seems more distressed.

 

We are awaiting an appointment with the "right" dental surgeon which is to be next Tuesday as her teeth need to be extracted. Due to her heart condition I am not sure how this is going to play out.

 

The question is has anyone experienced this situation or encountered any reactions to sulcrate. Also it has not been mentioned if water can be given after this drug within the hour long period. She is looking for her water.

 

Thank you.

 

Link to comment
Share on other sites

many greyhounds can't tolerate meloxicam and have trouble with bleeding stomach ulcers from it. If your girl was having bloody stools and a decreased appetite, discontinuing the meloxicam is the right move. The sucralfate may take a while to have an effect - not immediately, but maybe 12-15-24 hours, depending on how bad the ulcerations were. I would also not be surprised if she does not want to eat at all until her stomach feels better.

 

Then I would give small feedings of a bland diet - an easy to digest carb (potatoes, pasta, or overcooked rice), and very low fat protein (boiled hamburger/ground chicken/ground turkey, poached tilapia or other white fish). If the small feedings stay down and there's no diarrhea, you can gradually increase the amount every 4 hours or so. After a day or two, depending on intestinal reaction, you can begin ading her normal food back in.

 

I think water is OK to give her with the sucralfate, especially if she's had bloody stool or diarrhea. You don't want her to get dehydrated.

 

No advice about the dental with heart condition, but sending lots of good thoughts. :hope

Chris - Mom to: Lilly, Felicity (DeLand), and Andi (Braska Pandora)

35764734494_93de5b5963_b.jpg

Angels: Libby (Everlast), Dorie (Dog Gone Holly), Dude (TNJ VooDoo), Copper (Kid's Copper), Cash (GSI Payncash), Toni (LPH Cry Baby), Whiskey (KT's Phys Ed), Atom

Link to comment
Share on other sites

Giving Sucralfate is an excellent idea if your dog is sensitive to Meloxicam or similar NSAIDs.

But in severe cases I'd also ask for Zantac (Ranitidine) and the anti-spasmodic Buscopan (used for IBS in humans). I've given Peggy the human versions of those with vet's agreement. 1 x 75mg Zantac and 1 small white tab of Buscopan from the local pharmacy or supermarket.

 

Another thing you can give is Kaolin mixed with probiotics... this usually comes in a big syringe for back of the mouth feeding.

Link to comment
Share on other sites

Now we have a problem. The reason for the meloxicam was to reduce the swelling in her mouth (infection under tooth) and arthritis in her back. Both improved but she started the stomach problems. Now that the meloxicam was stopped two days ago the swelling has now returned to her mouth. She has been on the Sucralfate for two days now.

 

The evet here would have no idea about this case and the appointment with the dental specialist is Tues morning. I feel we should give her half a dose of meloxicam today as she is now on Sucralfate and contact the vet tomorrow.

 

Any thoughts. Really worried.

Link to comment
Share on other sites

Was she put on any antibiotics for the infection? That would seem to me to be more important than Meloxicam. There are other Nsaids and supplements that can be given for arthritis.

As mentioned above, she is still on antibiotics. Could you recommend other Nsaids and especially supplements that could be used as an anti inflammatory that would not cause stomach upset and bleeding out? Have done so much research including going to holistic vets and many others. Any advice would be appreciated. She is hurting.

Link to comment
Share on other sites

All nsaids have the possibility of causing GI upset, it's a matter of finding one your girl can tolerate, if she can tolerate any. There are some dogs that just can't.

 

What dose was she getting of the meloxicam? Was she getting food before both medications?

 

I think there was a thread recently about nsaid alternatives. You might just look back through the threads a couple pages for it.

Chris - Mom to: Lilly, Felicity (DeLand), and Andi (Braska Pandora)

35764734494_93de5b5963_b.jpg

Angels: Libby (Everlast), Dorie (Dog Gone Holly), Dude (TNJ VooDoo), Copper (Kid's Copper), Cash (GSI Payncash), Toni (LPH Cry Baby), Whiskey (KT's Phys Ed), Atom

Link to comment
Share on other sites

All nsaids have the possibility of causing GI upset, it's a matter of finding one your girl can tolerate, if she can tolerate any. There are some dogs that just can't.

 

What dose was she getting of the meloxicam? Was she getting food before both medications?

 

I think there was a thread recently about nsaid alternatives. You might just look back through the threads a couple pages for it.

Hello greysmom.... The dosage for meloxicam was based on her weight at 30 kg and the syringe measures appropriately. I cut it back to 29 and then to 15. Tonight I gave her 15. The antibiotics are dosed at 375375 mg x2 day. She does not eat enough in my opinion (perhaps 1/3 of what she should mostly at night when she was getting both meds) Peanut butter is a hit with her and have tried to give her a lot -- not exactly a canine diet! Tonight she ate liver and some ensure and some ice cream. Enough I thought may be enough to give her the meds.

 

I did see a threat that talked about "Duralactin" so I ordered it a week or so ago. It is taking a long time getting here considering we are not far away.

Link to comment
Share on other sites

Took my guy 5 days of Carafate, cyproheptadine and omeprazole to calm his stomach after two doses of Metacam.

 

Just because the Vet says relief should be immediate, doesn't make it so.

Linda, Mom to Fuzz, Barkley, and the felines Miss Kitty, Simon and Joseph.Waiting at The Bridge: Alex, Josh, Harley, Nikki, Beemer, Anna, Frank, Rachel, my heart & soul, Suze and the best boy ever, Dalton.<p>

:candle ....for all those hounds that are sick, hurt, lost or waiting for their forever homes. SENIORS ROCK :rivethead

Link to comment
Share on other sites

Took my guy 5 days of Carafate, cyproheptadine and omeprazole to calm his stomach after two doses of Metacam.

 

Just because the Vet says relief should be immediate, doesn't make it so.

Hi Duncan, my girl seemed better after two days. Perhaps we acted before the situation progressed.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...